Heavy Snow, Wayne
- When
- December 4, 10:55 AM EST to December 5, 12:00 PM EST
- Where
- Wayne forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.801, -84.829 (the zone’s center; the record gives no point)
4 inches of snow was reported.
This winter storm occurring on December 4th and December 5th was the first of the season for eastern Kentucky. This storm system tracked across the southern United States, spreading precipitation as far north as the Ohio Valley.
Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
This winter storm occurring on December 4th and December 5th was the first of the season for eastern Kentucky. This storm system tracked across the southern United States, spreading precipitation as far north as the Ohio Valley. Snow began on the morning of December 4th, dumping 3 to 5 inches of snow southwest of a line from Mount Vernon to Harlan by around noon, with generally 2 inches or less occurring northeast of this line. Some freezing rain and sleet began on the afternoon of December 4th in southern parts of eastern Kentucky, but was not nearly as significant as the sleet and ice accumulations in east central Kentucky. Heavy snow began falling for counties in the northern portion of eastern Kentucky on the night of December 4th, producing the highest snow amount of 8 inches in Fleming County. Up to three quarters of an inch of ice was reported in McCreary County among other locations receiving between 1/4 and 1/2 of an inch. One indirect death and 2 indirect injuries occurred due to traffic accidents involving slick roads. There were several vehicular accidents due to slick roads. This storm finally moved out of the area with precipitation tapering to flurries by noon December 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 4, 7:11 AM EST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 711 AM EST WED DEC 4 2002 WINTER STORM WILL BRING SIGNIFICANT AMOUNTS OF SNOW AND ICE TO THE AREA TODAY AND TONIGHT. SURFACE LOW PRESSURE WAS LOCATED ALONG THE TX/LA BORDER EARLY THIS MORNING...WITH THE UPPER SYSTEM NEAR THE TX PANHANDLE. ETA AND AVN ARE IN GOOD AGREEMENT ON THE EVOLUTION AND TRACK OF THESE SYSTEMS. THE SURFACE LOW MOVES EASTWARD OVER THE GULF COAST STATES TODAY AND TONIGHT...AS A COASTAL LOW DEVELOPS AND TAKES OVER ALONG THE CAROLINA COAST. THE UPPER SYSTEM HEADS TOWARD KY BY THURSDAY MORNING. COMBINATION OF ISENTROPIC LIFT AND UPPER LEVEL DYNAMIC SUPPORT WILL RESULT IN PRECIP SPREADING NORTH OVER THE AREA TODAY AND CONTINUING TONIGHT. HOWEVER...THERE IS DISAGREEMENT BETWEEN THE ETA AND AVN ON THE AMOUNT OF LOW LEVEL WARMING WHICH WILL OCCUR AND THE TIME OF PRECIPITATION ONSET. THE ETA IS NOTABLY WARMER THAN THE AVN...WITH THE DIFFERENCE GREATER ON THE 06Z RUN THAN ON THE 00Z RUN. THE ETA IS ALSO SLOWER WITH THE PRECIP THAN THE AVN. OUR DEW POINTS LOCALLY HAVE BEEN COLDER THAN WAS FORECAST BY THE MODELS. THIS WOULD SUPPORT A COOLER FORECAST WITH A LATER ONSET. WAS PREPARED TO GO WITH THIS UNTIL THE 06Z MESOETA STARTED COMING IN. WITH THE ETA DEPARTING FURTHER FROM THE AVN ON TEMPS...IT CASTS MORE DOUBT ON THE PRECIP FORM IN THE SOUTH. WILL TAKE A MIDDLE ROAD APPROACH. FOR TIMING OF ONSET...STILL PREFER THE SLOWER ETA DUE TO THE DRY AIR. WITH THAT SAID...MAINLY SNOW IS EXPECTED IN THE NORTH...WITH A MIX TO THE SOUTH. TOTALS AROUND I-64 NORTHWARD ARE EXPECTED FROM 3 TO 5 INCHES. HOWEVER...IT WILL LIKELY TAKE MORE THAN 12 HOURS FOR THIS TO FALL. AS A RESULT...THE CRITERIA OF 4 INCHES/12 HOURS OR 6 INCHES/24 HOURS IS NOT LIKELY TO BE MET...AND WILL USE AN ADVISORY. ELSEWHERE WILL GO WITH A WARNING FOR LIKELIHOOD OF EITHER HEAVY SNOW OR ICE ACCUMULATIONS. .JKL...WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT FOR BATH...FLEMING...MONTGOMERY...AND ROWAN COUNTIES. WINTER STORM WARNING THIS AFTERNOON AND TONIGHT FOR ELLIOT...ESTILL...JOHNSON... MAGOFFIN...MARTIN...MENIFEE...MORGAN...POWELL...AND WOLFE COUNTIES. WINTER STORM WARNING TODAY AND TONIGHT FOR ALL REMAINING COUNTIES. HAL --------------------------------------------------------------------- PREVIOUS FORECAST DISCUSSIONS FOLLOW --------------------------------------------------------------------- 458 AM EST WED DEC 4 2002 AFD TEXT WILL BE DELAYED. .JKL...WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT FOR BATH...FLEMING...MONTGOMERY...AND ROWAN COUNTIES. WINTER STORM WARNING THIS AFTERNOON AND TONIGHT FOR ELLIOT...ESTILL...JOHNSON... MAGOFFIN...MARTIN...MENIFEE...MORGAN...POWELL...AND WOLFE COUNTIES. WINTER STORM WARNING TODAY AND TONIGHT FOR ALL REMAINING COUNTIES. HAL --------------------------------------------------------------------- 1019 PM EST TUE DEC 3 2002 I HAVE BEEN LOOKING AT THE NEW 00Z RUNS AS THEY ARE NOW COMING IN AND THERE ARE SOME INTERESTING CHANGES. FIRST...META AND ETA ARE SLOWER WITH THE PRECIP MOVING INTO THE AREA. LOOKS LIKE THAT PRECIP WILL NOT GET INTO OUR CWA UNTIL AFTER 12Z. ALSO BEEN LOOKING AT THE THERMODYNAMIC PROFILES AND IT SEEMS THAT THE ETA AND MESO ETA WANT TO BRING IN SOME WARMER AIR TOMORROW AFTERNOON AND EVENING. SHOULD THIS VERIFY...MORE OF THE AREA COULD SEE A MIXED BAG OF PRECIP...WITH THE FAR SOUTH...SEEING JUST PLAIN RAIN...BEFORE CAA TAKES OVER EARLY THU MORNING CHANGING EVERYTHING BACK TO SNOW. OF COURSE...THIS IS JUST THE ETA AND MESO ETA AND THE GFS IS NOT IN YET...SO I AM RELUCTANT TO CHANGE ANYTHING AT THIS POINT...BUT THE MIDNIGHT SHIFT IS GOING TO HAVE ONE TRICKY FORECAST FOR SURE. AS FOR THE SHORT TERM...GRADIENT WINDS KEEPING TEMPS UP A LITTLE TONIGHT...SO WILL NEED TO ADJUST GRIDS. ALSO WITH MODELS INDICATING THAT PRECIP WILL HOLD OFF UNTIL AFTER 12Z...WILL NEED TO TRIM BACK POPS IN THE ZONES. PLAN ON GOING WITH A SLIGHT CHANCE FOR THE FAR SOUTHWEST GROUP AND KEEPING THINGS DRY ELSEWHERE. UPDATED FORECAST AND GRIDS COMING SHORTLY. JARVIS --------------------------------------------------------------------- 550 PM EST TUE DEC 3 2002 CHALLENGES THIS FORECAST IS SNOW AMOUNTS...TEMPERATURES...AND THEREFORE PRECIP TYPE IN THE SOUTH. HAVE ISSUED A WINTER STORM WATCH FOR NORTHERN 4 COUNTIES...A WARNING FOR HEAVY SNOW FOR THE MIDDLE TIER OF COUNTIES...AND A WARNING FOR MIXED PRECIP IN THE SOUTHERN TIER COUNTIES. EXPECTING PRECIP TO BEGIN AROUND THE 11Z MARK IN THE FAR SOUTHWEST...AND MOVE NORTHEAST THROUGH THE AFTERNOON. PRECIP TO START OUT AS SN IN THE MORNING BEFORE MIXING AND CHANGING OVER TO IP/ZR. CONCERNED ABOUT PRECIP TYPE(S) IN HIGHEST TERRAIN COUNTIES. WITH FORECAST SOUNDINGS HOVERING NEAR ZERO...ESPECIALLY IN THE HIGHER TERRAIN...PRECIP COULD BE CLOSER TO RAIN THERE WITH THE IP/ZR IN VALLEYS. QPF AMOUNTS EXPECTED TO BE NEAR ONE QUARTER INCH NORTH TO NEAR ONE INCH SOUTH. DYNAMICS AND THERMO CHARACTERISTICS CONSISTENTLY STRONG FOR SIGNIFICANT EVENT SCENARIO. EXTENDED...AS TROF MOVES OFF THE EAST COAST...THE REGION WILL GET INTO UPPER LEVEL RIDGING TO END THE WEEK. A WARMUP IS EXPECTED...BUT TEMPS WILL STILL REMAIN BELOW NORMAL. WITH EXPECTED SNOW COVER...FRI NIGHT WILL BE A COLD NIGHT AND EXPECT A RIDGE VALLEY SPLIT...WITH MID TEENS IN THE VALLEYS TO THE LOWER 20S ON THE RIDGES. AN ARCTIC BOUNDARY WILL CROSS THE REGION ON SUNDAY AND BRING A CHANCE FOR RAIN OR SNOW. THIS BOUNDARY WILL STALL S OF THE REGION AND WITH ANOTHER UPPER LOW MOVING OUT OF THE SOUTHWESTERN US AS AN OPEN WAVE...A LOW WILL DEVELOP ALONG THE GULF COAST ON THIS BOUNDARY A BIT FARTHER S THAN THE WED/WED NIGHT SYSTEM. ALSO...ATMOSPHERE IS EXPECTED TO BE WARMER...BUT STILL EXPECT MIXED PRECIP ON MON NIGHT AND TUE AS THE LOW MOVES UP THE EAST COAST. CUT BACK HIGHS A BIT FROM MEX NUMBERS MON AND TUE MORE TOWARD ENSEMBLE VALUES WITH EXPECTED CLOUD COVER AND POSSIBLE PRECIP. THANKS FOR COORDINATION LMK...ILN...BNA...MRX AND RLX. OUDEMAN/PELTON -------------------------------------------------------------------- 1035 AM EST TUE DEC 3 2002 WILL UPDATE ONLY TO LOWER TEMPS A BIT. UNDER SLIGHT CAA THIS AFTERNOON. DECK OF CLOUDS IN SOUTHERN PORTION OF CWA MIGHT INHIBIT EARLY TEMP RISES. UPDATE OUT SHORTLY. .JKL...WINTER STORM WATCH WEDNESDAY AND WEDNESDAY NIGHT FOR ALL COUNTIES EXCEPT BATH...FLEMING...MONTGOMERY...AND ROWAN. OUDEMAN
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 700 AM EST WED DEC 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE... THE FIRST MAJOR WINTER STORM OF THE SEASON WILL AFFECT EASTERN KENTUCKY. A STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN UNITED STATES ON WEDNESDAY AND WEDNESDAY NIGHT...SPREADING PRECIPITATION AS FAR NORTH AS THE OHIO VALLEY. COLD AIR IN PLACE OVER THE REGION WILL ENSURE THAT MOST OF THE PRECIPITATION FALLS IN A WINTERY FORM. SNOW WILL BEGIN THIS MORNING IN COUNTIES NEAR THE TENNESSEE BORDER...AND SPREAD NORTH DURING THE DAY. AS WARMER AIR TRIES TO MOVE IN...THE SNOW WILL LIKELY MIX WITH OR CHANGE TO FREEZING RAIN AND SLEET IN SOME AREAS. THE GREATEST LIKELIHOOD OF THIS HAPPENING IS NEAR THE TENNESSEE BORDER...WHERE EVEN PLAIN RAIN IS A POSSIBILITY FOR A TIME. AREAS FURTHER NORTH HAVE A GREATER CHANCE OF PRECIPITATION REMAINING ALL SNOW. DUE TO EXPECTED ACCUMULATIONS OF SNOW...SLEET...AND ICE... A COMBINATION OF WINTER WEATHER ADVISORIES AND WINTER STORM WARNINGS ARE IN EFFECT. PLEASE CONSULT THE WINTER WEATHER MESSAGE PRODUCT (SDFWSWJKL) FOR FURTHER DETAILS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ADDITIONAL INFORMATION...DETAILS AND DISCUSSIONS ARE CONTAINED IN OTHER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS. CHECK OUR WEBSITE AT WWW.CRH.NOAA.GOV/JKL.
The national radar mosaic for the moment the first event began.
14 heavy snow, 13 ice storm, 3 winter storm. Local standard time, as filed.
4 inches of snow was reported.
5 inches of snow was reported.
4 inches of snow and also 3/4 inch of ice was reported. Heavy snow caused water damage to equipment. This was due to a roof in the process of being prepared, with no protection from weather elements.
5 inches of snow was reported.
5 inches of snow was reported.
4 inches of snow was reported.
4 inches of snow was reported. Power lines were down due to heavy snow and some ice accumulations.
4 inches of snow was reported. Power lines were down.
4 inches of snow was reported.Power lines were down.
4 inches of snow was reported.
4 inches of snow was reported. Power lines were down.
4 inches of snow was reported.
1/2 inch of ice was reported. Power lines were down.
1/4 inch of ice was reported. Power lines were down.
1/4 inch of ice was reported.
1/2 inch of ice was reported.
1/4 inch of ice was reported.
3/8 inch of ice was reported.
1/4 inch of ice was reported. Power lines were down.
1/4 inch of ice was reported.
One inch of sleet and ice was reported. Power lines, poles, and trees were down.
1/2 inch of ice was reported. Power lines were down.
1/4 inch of ice was reported. Trees and power lines were down.
1/4 inch of ice was reported along with 3 inches of snow.
1/4 inch of ice was reported.
6 inches of snow was reported.
1/2 inch of ice was reported.
8 inches of snow was reported.
5 inches of snow was reported.
4 inches of snow was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312291, 5312295, 5312292, 5312293, 5312296, 5312235, 5312236, 5312232, 5312233, 5312294, 5312290, 5312297, 5312227, 5312228, 5312219, 5312220, 5312222, 5312223, 5312234, 5312224, 5312225, 5312226, 5312229, 5312230, 5312231, 5312218, 5312221, 5312215, 5312216, 5312217.